Georgia, 2021

Flash Flooding and Damaging Winds in Georgia, July 18 to 23, 2021

July 18 to 23, 2021 · NWS TAE · 6 events in 3 counties and zones

A typical summertime pattern prevailed with scattered afternoon thunderstorms across portions of southwest and south-central Georgia. There were a few reports of wind damage with the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summertime pattern prevailed with scattered afternoon thunderstorms across portions of southwest and south-central Georgia. There were a few reports of wind damage with the strongest storms. In addition, pockets of flash flooding were observed in Colquitt county due to very heavy rainfall in excess of 5 inches in 2 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 18, 2:53 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 18, 2:53 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
353 PM EDT Sun Jul 18 2021

.NEAR TERM [Through Monday]...

An upper level trough will amplify and broaden across the southeast
CONUS with accompanying deep-layer moisture dropping into our CWA on
Monday. The deepest moisture and best upper level support will
generally be north of a line from coastal Walton County eastward to
near Valdosta. WPC has highlighted this region with a marginal risk
for excessive rainfall for Monday with the concern once again being
slow moving storms with high rainfall rates possibly resulting in
localized flash flooding. PoPs for Monday will justifiably be high
ranging from 90% for our Al and GA zones and 60-80% across our
Florida zones. Lows tonight in the lower 70s with highs Monday in
the mid to upper 80s.

.SHORT TERM [Monday Night Through Tuesday Night]...

The aforementioned trough remains established across our area
through the short-term while an attendant frontal boundary parks
itself north of us. This synoptic pattern is supportive for
scattered to numerous showers/storms to continue flourishing,
without being solely dependent on diurnal forcing. Therefore, rain
chances remain high through the evening and overnight hours;
particularly west and northwest of the Big Bend near the front.
Widespread convective coverage is expected during peak heating
hours on Tuesday, posing a threat for heavy rainfall, frequent
lightning, and gusty to strong winds.

The airmass will stay very moist under Precipitable Water values in
excess of 2" from deep-layer southwest flow. As such, the Marginal
Risk for excessive rainfall spills into the short-term period for
locations northwest from a line extending from Valdosta to Panama
City. Isolated flooding is the primary concern, especially for spots
that experience slow-moving and/or training cells. Low-lying and
poor-drainage areas are also vulnerable, including places with
saturated grounds from previous rainfall. The precipitation and
cloud cover is going to keep most high temperatures below 90, except
perhaps in the southeast Big Bend where rain chances are relatively
lower. Low temperatures are in the low-mid 70s.

.LONG TERM [Wednesday Through Sunday]...

The front to our north washes out as its parent trough de-amplifies,
which paves the way for the subtropical ridge to build back over the
region on Wednesday. This pattern shift should result in a return to
more typical summertime weather, consisting of diurnal convection
and rebounding high temperatures in the low 90s to close out the
work week. By next weekend, a broad trough attempts to nose down the
eastern seaboard, which could bring more unsettled weather, but is a
bit too soon to say with confidence.

&&

.AVIATION...
[Through 18Z Monday]

Scattered showers and thunderstorms may briefly impact each terminal
through early evening with MVFR/IFR conditions. Showers and
thunderstorms are expected to be more numerous on Monday but not
until after 18z. MVFR cigs expected by daybreak Monday at DHN.
Otherwise, brief periods of MVFR/IFR at the remaining terminals
around daybreak due to patchy fog.

&&

.MARINE...

Southwest winds of 15 knots or less prevail through the Thursday,
before switching out of the west heading into the weekend.
Generally favorable boating conditions, with 1 to 2 foot seas are
expected over the next several days outside of thunderstorms.

&&

.FIRE WEATHER...

With increasing rainfall chances and humidity through the next
several days fire weather concerns will be low.

&&

.HYDROLOGY...

A Marginal Risk for excessive rainfall is in place for the northwest
two-thirds of the forecast area in the Day 1 & 2 Outlook from WPC
(Valid from 12Z Monday to 12Z Wednesday). The primary concern is
localized flooding. Current 7-Day QPF amounts are widespread 1-2
inches, isolated 3"+, the majority of which likely falls through
Tuesday. Several rivers remain in action stage, but are cresting or
falling (except Ochlockonee River - Havana). Ochlockonee River -
Concord and Choctawhatchee - Caryville are forecast to enter action
stage later this week, but this appears to be short-lived.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  89  74  88  74 /  20  80  50  80  30
Panama City   77  86  76  86  77 /  20  70  60  90  50
Dothan        71  86  72  85  72 /  30  90  60  90  40
Albany        73  89  73  87  73 /  40  90  60  90  30
Valdosta      71  89  73  89  73 /  30  90  30  90  20
Cross City    74  88  75  90  75 /  20  60  40  60  30
Apalachicola  76  85  77  85  77 /  20  60  60  80  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Barry
SHORT TERM...IG3
LONG TERM...IG3
AVIATION...Barry
MARINE...IG3
FIRE WEATHER...Barry
HYDROLOGY...IG3

In the hours before

Special weather statement, Jul 18, 3:12 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
412 PM EDT Sun Jul 18 2021

FLZ016-017-026-027-182100-
Liberty FL-Gadsden FL-Inland Wakulla FL-Leon FL-
412 PM EDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAKULLA...GADSDEN...
CENTRAL LIBERTY AND SOUTHWESTERN LEON COUNTIES UNTIL 500 PM EDT...

At 411 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greensboro to 16 miles east of Stonemill
Creek. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Quincy, Greensboro, Gretna, East Camp, Jewel Fire Tower, Littman,
Juniper, Douglas City, Vilas, Hosford, Clio, Santa Clara, Poplar
Camp, Smith Creek, Quincy Airport, Lowry, Wetumpka, Bloxham, Twin
Pole and Sawdust.

LAT...LON 3005 8495 3071 8479 3069 8449 3036 8452
      3002 8464
TIME...MOT...LOC 2011Z 215DEG 16KT 3058 8484 3011 8491

42-DVD
Special weather statement, Jul 18, 3:19 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
419 PM EDT Sun Jul 18 2021

FLZ017-027-182100-
Inland Wakulla FL-Leon FL-
419 PM EDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WAKULLA AND CENTRAL
LEON COUNTIES UNTIL 500 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Crawfordville, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Woodville, Florida State University, Florida A And M,
Tallahassee Comm College, Doak Campbell Stadium, Lake Bradford, Leon
Sinks, Gaither Community Center, Tallahassee Memorial Hosp, Eight
Mile Pond, Tallahassee Mall, Bethel, Tallahassee Regional A/P,
Governors Square Mall, Belair, Levy Park, Indian Head Acres, Andrew
and Chaires Crossroads.

LAT...LON 3030 8456 3046 8445 3047 8442 3048 8440
      3051 8440 3052 8439 3055 8439 3059 8436
      3060 8433 3062 8432 3049 8404 3046 8404
      3044 8407 3042 8407 3020 8439
TIME...MOT...LOC 2019Z 215DEG 16KT 3031 8441

42-DVD
Special weather statement, Jul 18, 3:41 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
441 PM EDT Sun Jul 18 2021

FLZ016-017-026-027-127-182145-
Liberty FL-Gadsden FL-Coastal Wakulla FL-Inland Wakulla FL-Leon FL-
441 PM EDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR WAKULLA...GADSDEN...SOUTHEASTERN
LIBERTY AND LEON COUNTIES UNTIL 545 PM EDT...

At 441 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Quincy to 16 miles north of
Carrabelle. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Quincy, Tallahassee, Havana, St. Marks, Midway, Woodville,
Crawfordville, Florida State University, Tallahassee Comm College,
Doak Campbell Stadium, Florida A And M, Wakulla, Gretna, Sopchoppy,
Lake Bradford, Wakulla Springs, Florence, Medart, Quincy Airport and
Tallahassee Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3002 8471 3070 8465 3067 8402 3052 8402
      3052 8404 3046 8404 3044 8407 3012 8408
TIME...MOT...LOC 2041Z 245DEG 20KT 3068 8460 3008 8471

42-DVD
Special weather statement, Jul 18, 4:38 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
538 PM EDT Sun Jul 18 2021

FLZ017-018-GAZ157-158-182230-
Inland Jefferson FL-Leon FL-Grady GA-Thomas GA-
538 PM EDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
NORTHEASTERN LEON...SOUTHEASTERN GRADY AND SOUTHWESTERN THOMAS
COUNTIES UNTIL 630 PM EDT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Tallahassee, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Monticello, Tallahassee, Thomasville, Alma, Nash, Rocky Hill,
Miccosukee, Iamonia, Drifton, Killearn Estates, Casa Blanco, Pisgah
Church, Lake Miccosukee, Fincher, Moncrief, Festus, Lake Iamonia,
Baum, Lois and Maclay State Gardens.

LAT...LON 3044 8379 3047 8427 3068 8429 3069 8429
      3074 8430 3081 8414 3082 8384
TIME...MOT...LOC 2138Z 261DEG 19KT 3057 8420

42-DVD
Special weather statement, Jul 18, 5:03 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
603 PM EDT Sun Jul 18 2021

GAZ157>159-182245-
Brooks GA-Grady GA-Thomas GA-
603 PM EDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR GRADY...THOMAS AND NORTHWESTERN
BROOKS COUNTIES UNTIL 645 PM EDT...

At 603 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whigham to 9 miles south of Thomasville.
Movement was northeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cairo, Thomasville, Boston, Ochlocknee, Pavo, Coolidge, Whigham,
Barwick, Thomasville Municipal A/P, Capel, Dillon, Enon,
Merrillville, Chastain, Princes Still, Peoples Still, Quality,
Nickleville, Akridge and Grady Co A/p.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3091 8352 3067 8394 3068 8407 3081 8438
      3094 8438 3108 8422 3108 8401 3104 8400
      3104 8380 3103 8379 3104 8372
TIME...MOT...LOC 2203Z 235DEG 12KT 3086 8435 3071 8401

42-DVD
Local storm report, Jul 18, 5:09 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
609 PM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      2 ESE INDIAN HEAD ACRES 30.42N 84.23W
07/18/2021                   LEON               FL   EMERGENCY MNGR

            PONDING OF WATER ON SOUTHBOUND LANES OF
            CAPITAL CIRCLE SOUTHEAST AT MIDYETTE ROAD.
            KNOWN AREA PRONE TO FLOODING. RADAR
            ESTIMATED 2.65 INCHES OF RAIN IN 1 HOUR AT
            THIS LOCATION.

&&

The radar

The Tallahassee radar (KTLH), 59 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
July 18, 5:20 PM EST
Where
Thomas County, 1.37 mi ESE of Thomasville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.820, -83.960

A tree was blown down at Old Monticello Road and Plantation Dr with power lines reported down in the same area.

Thunderstorm Wind, Thomas

When
July 18, 5:20 PM EST
Where
Thomas County, 3.45 mi S of Thomasville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.780, -83.980

A tree was blown down at Magnolia Road near train tracks with power lines also down in the same area.

Thunderstorm Wind, Colquitt

When
July 23, 2:30 PM EST
Where
Colquitt County, 2.25 mi NW of Cool Springs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.240, -83.630

A large truck trailer blew over in strong winds near Jr Suber Road and Ellenton Norman Road.

Thunderstorm Wind, Cook

When
July 23, 2:41 PM EST
Where
Cook County, 2.39 mi SSW of Barneyville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.180, -83.470

A tree was blown down on Rountree Bridge Road.

Flash Flood, Colquitt

When
July 23, 3:35 PM EST to 5:00 PM EST
Where
Colquitt County, 0.86 mi NNE of (Mgr)moultrie Municipal Arpt to 1.7 mi NNE of (Mgr)moultrie Municipal Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.092, -83.795

A large amount of water was over Lee Lewis Road.

Flash Flood, Colquitt

When
July 23, 4:00 PM EST to 5:00 PM EST
Where
Colquitt County, 1.76 mi WSW of Autreyville to 1.01 mi ESE of (Mgr)moultrie Municipal Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.054, -83.789

Several homes between JD Herndon Road and Lanier Road along Highway 33 were surrounded by water. Water entered a few residences, prompting residents to evacuate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971303, 971304, 971305, 971306, 971307, 971308.